Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 16, 2021Durham County, Orange County, Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 16, 2021, 5:35 PM EDT for Durham County, Orange County, Wake County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 5:35 PM EDT (21:35 UTC)
Expired
Aug 16, 2021, 6:30 PM EDT
In force
55 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
30

Counties Durham County, NC, Orange County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WWUS82 KRAH 162135
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
535 PM EDT Mon Aug 16 2021
 
NCZ024>027-040>042-162230-
Nash NC-Johnston NC-Chatham NC-Franklin NC-Durham NC-Wake NC-
Orange NC-
535 PM EDT Mon Aug 16 2021

...Strong thunderstorms with heavy rain will impact much of the 
Triangle region including portions of Nash, Orange, Wake, Johnston, 
Chatham, Durham and southern Franklin Counties through 630 PM EDT...

At 534 PM EDT, Doppler radar was tracking strong thunderstorms 
extending from near Clayton to near Pittsboro. Movement was north at 
15 mph.

HAZARD...Winds in excess of 30 mph, frequent lightning and heavy 
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. STreet flooding is possible.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Hillsborough, Pittsboro, Wake
Forest, Garner, Carrboro and Zebulon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with these 
storms. Lightning can strike 10 miles away from a thunderstorm. Seek 
a safe shelter inside a building or vehicle.

&&

LAT...LON 3607 7866 3602 7855 3607 7854 3606 7807
      3571 7832 3570 7918 3607 7917
TIME...MOT...LOC 2134Z 187DEG 15KT 3571 7846 3574 7910 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

GIH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:50 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 16, 3:50 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
350 PM EDT Mon Aug 16 2021

.SYNOPSIS...
Deep southerly flow along the western periphery of a strong,
subtropical ridge centered off the coast Carolinas, will keep very
moist air over the region. Remnants of Tropical storm Fred will
track slowly north along the spine of the southern Appalachians
through early Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 350 PM Monday...

The deep southerly flow between the offshore subtropical ridge and
the trough over the MS Valley will continue to funnel very moist air
into the Carolinas, with PWATs ~2.0", which is +2 to +3 S.D. above
normal. The scattered(NE coastal plain) to numerous(SW
Piedmont)showers and storms are concentrated within the higher PWAT
air centered across SC and extending slightly into
southern/southwestern NC. Storms are moving at a steadier
pace today, which should mitigate the already low flooding threat.

Ongoing convection will wane while also drifting north/northwest
after sunset. Fred will continue to move north overnight and will
reach the southern Appalachians by daybreak. Models indicate that
the enhanced tropical moisture plume associated with Fred's remnants
will likely be approaching our southwestern door step by daybreak
Tuesday, and with it possibly some renewed rain chances across the
far southern/western zones during the predawn hours. Lows ranging
from upper 60s north to lower/mid 70s south.

&&

.SHORT TERM /TUESDAY and TUESDAY NIGHT/...
As of 350 PM Monday...

The weakening remnants of Fred will track north through the NC mtns
Tuesday afternoon through Tuesday night. Renewed, strong moisture
transport, aided by a strong orographic lift on the lee-ward side of
the mountains will lead to periods of showers with some daytime
enhancement of some thunderstorms across the area. Thanks to the
strong sub-tropical ridge just off the NC coast, models have been
consistent in showing a sharp west-east gradient in rainfall across
central NC; ranging from  1 to 2 inches across the western Piedmont
counties to less than a quarter of an inch across the coastal plain
counties. Given that the rainfall over the past few days has been
hit and miss, antecedent hydrological conditions are still rather
dry and the western Piedmont counties should be more than able to
take on the expected 1 to 2 inches, especially since the rain will
be intermittent over the 24 hour period. While some minor urban
flooding is possible over the Triad, there are no plans for any
Flood Watches at this time.

Additionally, close proximity to Fred's stronger low-level wind
field will provide some favorable low-level kinematics to support
some rotation within any strong updrafts that develop in what should
largely be a weakly unstable airmass in place across western NC.

East of the Triad, convective rain chances will largely be diurnally
driven with some lingering low rain chances Tuesday night.

Highs Tuesday ranging from upper 70s/near 80 NW to mid/upper 80s
east.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 207 PM Monday...

Remnant moisture and weak forcing associated with TC Fred will move
through western NC early Wednesday, resulting in one more day of
increased precip chances across mainly the western half of the
forecast area. In its wake, Bermuda high pressure will once again
set up (albeit only for a brief time) with a return of diurnally
driven weak convection. Decent agreement among today's guidance in
showing a low moving through the lower Great Lakes and into the Mid
Atlantic on Friday, flattening the ridge in the process and bringing
an increased chance of showers and storms late in the week as the
associated trough moves through the Piedmont. Ridging should return
to the southeast Saturday into Monday, with light northwesterly flow
aloft across NC. Daily shower/thunderstorm chances tied to the
presence of a lee trough are expected this weekend into early next
week.

Temperatures during the period will be within a few degrees of
normal (below normal in the Triad Wednesday given cloud cover and
precip chances). Highs in the mid/upper 80s', lows in the upper
60s/lower 70s.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
As of 155 PM Monday...

Through 06Z Tuesday: Any lingering sub-VFR ceilings left-over from
this morning's widespread LIFR stratus and fog layer will lift to
low end VFR shortly after 18z. Though not as widespread as
yesterday, scattered shower and storms moving north-northwest
through the area may result in a brief period of sub-VFR conditions
through the late afternoon and early evening. Convection should
diminish after sunset with another round of LIFR to MVFR conditions
in stratus developing between 06 to 12z Tuesday with models
indicating less in the way of fog restrictions. Renewed strong
moisture transport associated with remnants of Fred moving slowly
north up the spine of the Appalachians will lead to slow
improvement/lifting of the sub-VFR ceilings at KINT and KGSO during
the day on Tuesday. These TAF sites will also have the highest
chance of intermittent rain and associated sub-VFR conditions through
the day. At the remaining TAF sites, ceilings should lift to VFR
between 12 to 15, with scattered rain chances by the early
afternoon.

After 18Z Tuesday: Rain chances with periods of sub-VFR conditions
will remain high across the area through Wednesday as the weakening
remnants of Fred moves north through the mid-Atlantic region. Lower,
diurnally driven rain chances return by Thursday and will continue
into the weekend. Sub-VFR conditions from fog/low stratus will be
possible each morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/NP
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...Leins
AVIATION...CBL
Hazardous weather outlook, Aug 16, 3:57 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
357 PM EDT Mon Aug 16 2021

NCZ007-021>025-038>040-073>076-083>085-172000-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-
357 PM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Locally heavy downpours and flooding will be possible in scattered
to locally numerous thunderstorms today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy downpours and flooding, will be possible in scattered
to locally numerous thunderstorms on Tuesday. Additionally, an
isolated strong to severe storm is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-026>028-041>043-077-078-086-088-089-172000-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Hoke-Cumberland-Sampson-
357 PM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 16, 3:56 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
356 PM EDT Mon Aug 16 2021

NCZ022-023-038>040-073>076-162100-
Guilford NC-Stanly NC-Lee NC-Chatham NC-Alamance NC-Randolph NC-
Davidson NC-Montgomery NC-Moore NC-
356 PM EDT Mon Aug 16 2021

...Strong thunderstorms with heavy rain will impact portions of
southern Alamance, northwestern Moore, Davidson, Montgomery,
Randolph, Stanly, southern Guilford, Lee, and western Chatham
Counties through 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking strong thunderstorms
extending from 7 miles west of Pittsboro to 7 miles north of Plyler.
Movement was northwest at 25 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Street flooding is possible.

Locations impacted include...
High Point, Burlington, Asheboro, Lexington, Albemarle, Graham,
Randleman, Troy, Carthage and Siler City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3584 8048 3583 8043
      3585 8042 3585 8039 3588 8041 3609 7930
      3535 7929 3518 8024 3519 8024 3521 8025
      3517 8035 3518 8037 3516 8046 3518 8051
TIME...MOT...LOC 1955Z 153DEG 23KT 3573 7931 3548 8029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GIH
Special weather statement, Aug 16, 5:05 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
505 PM EDT Mon Aug 16 2021

NCZ021>023-038-039-162200-
Guilford NC-Alamance NC-Forsyth NC-Randolph NC-Davidson NC-
505 PM EDT Mon Aug 16 2021

...Strong thunderstorms with heavy rain will impact portions of
Alamance, Forsyth, northern Davidson, northern Randolph and Guilford
Counties through 600 PM EDT...

At 504 PM EDT, Doppler radar was tracking strong thunderstorms
extending from 7 miles southeast of Graham to near Cooleemee.
Movement was north at 15 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Street flooding is possible.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Lexington, Graham,
Thomasville, Kernersville, Clemmons and Mebane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3614 8044 3622 8043 3626 8045 3624 7926
      3592 7927 3580 8047 3584 8048 3583 8046
      3585 8042 3585 8039 3588 8042 3589 8037
      3593 8037 3596 8038 3599 8042 3601 8042
      3606 8046 3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 2104Z 177DEG 13KT 3598 7930 3583 8046

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GIH
Special weather statement, Aug 16, 5:07 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
507 PM EDT Mon Aug 16 2021

NCZ023-024-040-076-162145-
Lee NC-Chatham NC-Alamance NC-Orange NC-
507 PM EDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southern Alamance,
southwestern Orange, northwestern Lee and Chatham Counties through
545 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittsboro, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Street flooding is possible.

Locations impacted include...
Pittsboro, Siler City, Carrboro, Goldston, Snow Camp, Harpers
Crossroads, Sutphin, Bynum, Cumnock and Hasty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3593 7908 3554 7908 3553 7953 3579 7954
      3589 7954
TIME...MOT...LOC 2106Z 181DEG 16KT 3563 7920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GIH
Special weather statement, Aug 16, 5:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
535 PM EDT Mon Aug 16 2021

NCZ024>027-040>042-162230-
Nash NC-Johnston NC-Chatham NC-Franklin NC-Durham NC-Wake NC-
Orange NC-
535 PM EDT Mon Aug 16 2021

...Strong thunderstorms with heavy rain will impact much of the
Triangle region including portions of Nash, Orange, Wake, Johnston,
Chatham, Durham and southern Franklin Counties through 630 PM EDT...

At 534 PM EDT, Doppler radar was tracking strong thunderstorms
extending from near Clayton to near Pittsboro. Movement was north at
15 mph.

HAZARD...Winds in excess of 30 mph, frequent lightning and heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. STreet flooding is possible.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Hillsborough, Pittsboro, Wake
Forest, Garner, Carrboro and Zebulon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3607 7866 3602 7855 3607 7854 3606 7807
      3571 7832 3570 7918 3607 7917
TIME...MOT...LOC 2134Z 187DEG 15KT 3571 7846 3574 7910

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:20 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth115 min
Aug 16, 3:56 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Montgomery, Randolph, Stanly64 min
Aug 16, 4:45 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Davidson, Guilford, Lee, Montgomery and 3 more2 hr
Aug 16, 5:05 PM EDTSpecial Weather StatementRAHAlamance, Forsyth, Guilford55 min
Aug 16, 5:07 PM EDTSpecial Weather StatementRAHChatham38 min
Aug 16, 6:37 PM EDTSpecial Weather StatementRAHDurham, Franklin, Granville, Halifax, Person, Vance and 1 more53 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.